Georgia, 2008Damaging Wind and Lightning Strike in Georgia, August 1, 2008
August 1, 2008 · NWS FFC · 2 events in 2 counties and zones
S. and trailed southwestward into central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was located along the east coast of the U.S. and trailed southwestward into central Georgia. A surface trough was located across central and south Georgia. The remnants of Hurricane Dolly had been pushed south into central and south Georgia ahead of the trough. Ample moisture combined with active northwest flow aloft and the surface boundary to allow scattered strong thunderstorms to develop during the late afternoon and evening hours across central and south Georgia. Frequent cloud-to-ground lightning was observed in these storms, but none reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 2:46 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 1, 2:46 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT FRI AUG 1 2008
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING FROM THE
NORTHERN GULF...ACROSS...N FL..AND UP TO A LOW CENTER ABOUT 700
MILES DUE E OF THE COAST OF MAINE. THIS PLUME IS ASSOCIATED WITH THE
WEAKENING FRONTAL SYSTEM/TROF THAT IS MOVING SOUTH THROUGH GA AT THE
MOMENT. LATEST ANALYSIS SHOWS TROF AXIS EXTENDING ALONG A CSG TO
MCN TO AGS LINE. THIS TROF IS EXPECTED TO CONTINUE MOVING SOUTH TODAY
AND STALL SOMEWHERE OVER S GA/N FL THROUGH THE WEEKEND. THE MAJORITY
OF TODAYS AFTERNOON CONVECTIONS IS OVER N FL BUT THERE ARE SOME
ISOLATED STORMS AS FAR NORTH AS EASTMAN AND VIDALIA. LARGE UPPER
LEVEL RIDGE BEGINS BUILDING EASTWARD OUT OF THE CENTRAL PLAINS
TONIGHT POSITIONING ITSELF OVER THE LOWER AND MID MS VALLEYS BY SUN.
THIS RIDGE SHOULD HELP TO SUPPRESS CONVECTIVE ACTIVITY THROUGH THE
WEEKEND...BUT THERE IS STILL ENOUGH MOISTURE IN THE LOWER LEVELS TO
SUPPORT ISOLATED SHRA/TSRA ESPECIALLY SOUTH AND EAST. WILL CONTINUE
WITH SLIGHT TO LOW CHANCE DIURNALLY DRIVEN POPS. WITH THE UPPER
RIDGE BUILDING INTO THE AREA THROUGH THE WEEKEND WILL SEE TEMPS
ACROSS THE STATE AROUND 5 TO 10 DEGS ABOVE SEASONAL NORMS.
.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER LEVEL RIDGE WEAKENS SOME THROUGH DAY 7 BUT IT REMAINS FAIRLY
STATIONARY OVER THE SOUTHERN STATES. THIS RIDGE SHOULD CONTINUE TO
SUPPRESSING CONVECTIVE DEVELOPMENT AT LEAST THROUGH THE MIDDLE OF
NEXT WEEK. THE RIDGE EVENTUALLY BECOMES CENTERED OVER THE NORTHERN
GULF BY THU AS A WEAK FRONTAL SYSTEM MOVES SOUTHWARD OUT OF THE TN
VALLEY. UNCERTAINTY EXISTS REGARDING THE DEVELOPMENT OF THIS
SYSTEM...SO WILL CONTINUE WITH THE CURRENT THINKING OF DIURNAL
SLIGHT CHANCE POPS DAYS 4-7. TEMPERATURES WILL CONTINUE TO BE
SLIGHTLY ABOVE NORMAL WITH THE UPPER LEVEL RIDGE NOT EXPECTED TO
MOVE MUCH.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 99 70 94 70 / 0 20 10 10 5
ATLANTA 71 94 73 95 73 / 0 10 10 5 5
BLAIRSVILLE 66 91 65 92 66 / 5 20 10 5 10
CARTERSVILLE 67 94 68 94 69 / 5 10 10 5 10
COLUMBUS 73 95 75 93 75 / 10 10 10 10 10
GAINESVILLE 71 94 70 92 72 / 5 20 10 5 10
MACON 72 96 73 95 73 / 10 20 20 10 10
ROME 70 96 70 95 70 / 5 10 10 5 10
PEACHTREE CITY 68 95 68 93 71 / 0 10 10 5 5
VIDALIA 72 96 72 95 72 / 20 40 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Aug 1, 4:37 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 AM EDT FRI AUG 1 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
537 AM EDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL
GEORGIA.
.SYNOPSIS...
A SURFACE BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT INTO CENTRAL
GEORGIA TODAY.
.PRIMARY HAZARDS...
DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREATS. THE MORE INTENSE STORMS WILL BE
POSSIBLE SOUTH OF A LAGRANGE TO EATONTON TO WARRENTON LINE...
MAINLY BETWEEN 3 PM AND 10 PM.
.DISCUSSION...
A SURFACE BOUNDARY COMBINED WITH A MOIST TROPICAL
LIKE AIRMASS AND AFTERNOON HEATING....WILL AID IN THE DEVELOPMENT
OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON
AND EVENING. WITH CAPES EXPECTED TO INCREASE INTO THE 1000 TO 2000
RANGE THIS AFTERNOON...SOME STORMS COULD BE STRONG WITH A FEW
POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND FREQUENT
LIGHTNING WILL BE THE PRIMARY THREAT...LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY...THEN
AGAIN ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
HOWEVER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Aug 1, 2:33 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT FRI AUG 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD 7 NW PALMETTO 33.60N 84.75W
07/31/2008 FULTON GA NWS STORM SURVEY
FULTON COUNTY EMA OPERATIONS OFFICER REPORTED 6 INCHES OF
WATER FLOWING OVER CAMPBELLTON REDWINE ROAD ONE HALF MILE
NORTHEAST OF BEAR CREEK. AN NWS FLOOD SURVEY CONDUCTED ON
FRIDAY INDICATED BEAR CREEK HAD HIGH WATER MARKS 2 FEET
HIGHER THAN BANKFULL WHICH CAUSED MINOR FLOODING OF LOW
LYING AREAS AND WOODLANDS IN THE CREEK BASIN. SIGNIFICANT
WATER FLOW MARKS AND MUD EROSION WERE OBSERVED ON
WOODRUFF ROAD TWO TENTHS OF A MILE WEST OF BEAR CREEK.
&&
KFRANTZLocal storm report, Aug 1, 2:39 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT FRI AUG 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLOOD UNION CITY 33.58N 84.54W
07/31/2008 FULTON GA LAW ENFORCEMENT
4 INCHES OF WATER FLOWING ACROSS ROAD
1014 PM FLOOD FAIRBURN 33.57N 84.58W
07/31/2008 FULTON GA EMERGENCY MNGR
STREET FLOODING WAS OCCURRING ON EAST CAMPBELLTON ST /HWY
92/ IN DOWNTOWN FAIRBURN.
1020 PM HEAVY RAIN UNION CITY 33.58N 84.54W
07/31/2008 M4.10 INCH FULTON GA BROADCAST MEDIA
PUBLIC REPORT RELAYED VIA FOX5 ATLANTA
1020 PM HEAVY RAIN 5 S DOUGLASVILLE 33.67N 84.75W
07/31/2008 M3.70 INCH DOUGLAS GA BROADCAST MEDIA
PUBLIC REPORT FROM THE BILL ARP AREA RELAYED VIA FOX5
ATLANTA
1020 PM HEAVY RAIN FAIRBURN 33.57N 84.58W
07/31/2008 M4.86 INCH FULTON GA BROADCAST MEDIA
PUBLIC REPORT RELAYED VIA FOX5 ATLANTA
1024 PM FLASH FLOOD 7 NW PALMETTO 33.60N 84.75W
07/31/2008 FULTON GA NWS STORM SURVEY
FULTON COUNTY EMA OPERATIONS OFFICER REPORTED 6 INCHES OF
WATER FLOWING OVER CAMPBELLTON REDWINE ROAD ONE HALF MILE
NORTHEAST OF BEAR CREEK. AN NWS FLOOD SURVEY CONDUCTED ON
FRIDAY INDICATED BEAR CREEK HAD HIGH WATER MARKS 2 FEET
HIGHER THAN BANKFULL WHICH CAUSED MINOR FLOODING OF LOW
LYING AREAS AND WOODLANDS IN THE CREEK BASIN. SIGNIFICANT
WATER FLOW MARKS AND MUD EROSION WERE OBSERVED ON
WOODRUFF ROAD TWO TENTHS OF A MILE WEST OF BEAR CREEK.
1040 PM HEAVY RAIN TYRONE 33.47N 84.60W
07/31/2008 M3.30 INCH FAYETTE GA BROADCAST MEDIA
PUBLIC REPORT RELAYED VIA FOX5 ATLANTA
&&
KFRANTZSpecial weather statement, Aug 1, 3:20 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT FRI AUG 1 2008
GAZ092-093-012100-
420 PM EDT FRI AUG 1 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SCHLEY AND
WESTERN MACON COUNTIES UNTIL 500 PM EDT...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN MURRAYS CROSSROADS...ELLAVILLE...AND
WALLS CROSSING...MOVING SOUTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Aug 1, 3:41 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT FRI AUG 1 2008
GAZ097-012130-
441 PM EDT FRI AUG 1 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CENTRAL AND
SOUTHERN LAURENS COUNTY UNTIL 530 PM EDT...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS FROM LOWERY...TO CEDAR GROVE...TO
RENTZ...MOVING SOUTHEAST AT 15 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Aug 1, 3:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT FRI AUG 1 2008
GAZ091-012145-
454 PM EDT FRI AUG 1 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHERN
MARION COUNTY UNTIL 545 PM EDT...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING JUST SOUTH OF PUTNAM...AND ANOTHER
JUST SOUTHEAST OF BERGINSVILLE...MOVING SOUTH AT 15 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS...INCLUDING THE CITIES OF
PUTNAM AND DRANEVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Aug 1, 4:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT FRI AUG 1 2008
GAZ097-012200-
528 PM EDT FRI AUG 1 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHERN
LAURENS COUNTY UNTIL 600 PM EDT...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS JUST NORTH OF LOWERY...MOVING SOUTH AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Thunderstorm Wind, Wheeler
- When
- August 1, 4:42 PM EST
- Where
- Wheeler County, Alamo
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.150, -82.780
The Wheeler County 911 Center reported that a tree was blown down on a power line.
Lightning, Telfair
- When
- August 1, 5:45 PM EST
- Where
- Telfair County, Towns
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 32.000, -82.750
The Telfair County 911 Center reported that lightning ignited a structural fire. No specific information was provided.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130746, 130747.